Kentucky, 2023

Damaging Wind in Kentucky, August 7, 2023

August 7, 2023 · NWS PAH · 1 event in 1 county or zone

A few small clusters of intense thunderstorms tracked eastward across northwest Kentucky during the night. One of these clusters produced wind damage in Henderson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few small clusters of intense thunderstorms tracked eastward across northwest Kentucky during the night. One of these clusters produced wind damage in Henderson County. The storms occurred ahead of a surface low pressure center over west central Illinois. A surface boundary extended southeast into the lower Ohio Valley. Despite loss of daytime heating, the storms maintained their intensity with the aid of a 500 mb jet streak that rotated into the base of a trough over southeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 6, 11:49 PM CST, 56 minutes earlier.

Area forecast discussion, Aug 6, 11:49 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1249 AM CDT Mon Aug 7 2023

.UPDATE...
Issued at 1243 AM CDT Mon Aug 7 2023

...AVIATION UPDATE...

.SHORT TERM...(Tonight through Tuesday night)
Issued at 406 PM CDT Sun Aug 6 2023

The hi-res models are coming into better focus for this evenings'
storm risk. The southern storm path is expected to primarily move
through Arkansas into Tennessee with minimal chances in southern
portions of Missouri and Kentucky. The northern system will pose a
more substantial concern for the I-64 corridor this evening. A
tornado watch has been issued through 10pm including the
northernmost counties of Southern Illinois.

Low pressure in Southeast Iowa is dipping southeastward this
evening through the overnight hours. Westerly winds at 700mb
increase in St. Louis during the evening and cross the Quad State
overnight. These increasing winds will help increase shear
potential this evening with 0-3 km SRH peaking around 3z. CAPE
around 1500-2000 J/kg is plenty sufficient though lower than other
recent events. Initial supercell structure northwest of our area
is likely to become more organized during the evening. Hail and
tornado concerns are tilted earlier in the event while more linear
structures this evening would favor damaging wind as the primary
severe weather hazard. A few models bring storms further southeast
into northwestern Kentucky (especially the NSSL for late
afternoon, which at this point is unlikely) while most track
storms through the I-64 corridor. Aside from a narrow swath in
Wayne and Edwards counties, most of this region has avoided the
torrential rains from the past week so flooding issues should be
limited.

A cold frontal passage tonight will bring an end to much of the
precipitation, dropping highs to the lower half of the 80s Monday.
The lone concern for rain tomorrow will be from wrap-around
showers and storms on the northeastern periphery of the forecast
area. Drier air moves in dropping lows Monday night to the lower
60s. Dry conditions are expected Tuesday with highs nudging
slightly warmer. Showers from the next system reach Southeast
Missouri late Tuesday night.

.LONG TERM...(Wednesday through Sunday)
Issued at 406 PM CDT Sun Aug 6 2023

Models agree on fairly zonal flow driving a shortwave trough
through the Quad State region sometime between Wednesday and
Thursday. The Canadian ensemble is faster in progression of the
shortwave while the ECMWF is the slowest. The best chances for
storms appear to be Wednesday afternoon through Wednesday night.
While PW values don't particularly stand out at this time, the
Integrated WV transport does, at the 99.5th percentile Wednesday
night from the NAEFS ensemble despite being several days out.
Instability remains the lesser ingredient with a late return to
southerly flow keeping temperatures on the cooler side while also
resulting in PW percentiles being below IVT percentiles.
Nonetheless, with plenty of shear and moisture advection fueling
storm potential, SPC has a day 4 slight risk over most of the Quad
State, fairly rare for a risk area that far out this time of
year.

Lingering PoPs remain with this system into Thursday, a time
duration that might be reduced as the timing comes into better
focus. A chance of showers and storms is in the forecast for
Friday and Saturday as models generally agree on a northern system
that may not make it this far south, and some amount of smaller
scale southern development which might not make it this far north.
Temperatures are forecast to be below normal this week,
particularly for the highs which are forecast to be in the 80s
throughout.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 406 PM CDT Sun Aug 6 2023

The hi-res models are coming into better focus for this evenings'
storm risk. The southern storm path is expected to primarily move
through Arkansas into Tennessee with minimal chances in southern
portions of Missouri and Kentucky. The northern system will pose a
more substantial concern for the I-64 corridor this evening. A
tornado watch has been issued through 10pm including the
northernmost counties of Southern Illinois.

Low pressure in Southeast Iowa is dipping southeastward this
evening through the overnight hours. Westerly winds at 700mb
increase in St. Louis during the evening and cross the Quad State
overnight. These increasing winds will help increase shear
potential this evening with 0-3 km SRH peaking around 3z. CAPE
around 1500-2000 J/kg is plenty sufficient though lower than other
recent events. Initial supercell structure northwest of our area
is likely to become more organized during the evening. Hail and
tornado concerns are tilted earlier in the event while more linear
structures this evening would favor damaging wind as the primary
severe weather hazard. A few models bring storms further southeast
into northwestern Kentucky (especially the NSSL for late
afternoon, which at this point is unlikely) while most track
storms through the I-64 corridor. Aside from a narrow swath in
Wayne and Edwards counties, most of this region has avoided the
torrential rains from the past week so flooding issues should be
limited.

A cold frontal passage tonight will bring an end to much of the
precipitation, dropping highs to the lower half of the 80s Monday.
The lone concern for rain tomorrow will be from wrap-around
showers and storms on the northeastern periphery of the forecast
area. Drier air moves in dropping lows Monday night to the lower
60s. Dry conditions are expected Tuesday with highs nudging
slightly warmer. Showers from the next system reach Southeast
Missouri late Tuesday night.

.LONG TERM...(Wednesday through Sunday)
Issued at 406 PM CDT Sun Aug 6 2023

Models agree on fairly zonal flow driving a shortwave trough
through the Quad State region sometime between Wednesday and
Thursday. The Canadian ensemble is faster in progression of the
shortwave while the ECMWF is the slowest. The best chances for
storms appear to be Wednesday afternoon through Wednesday night.
While PW values don't particularly stand out at this time, the
Integrated WV transport does, at the 99.5th percentile Wednesday
night from the NAEFS ensemble despite being several days out.
Instability remains the lesser ingredient with a late return to
southerly flow keeping temperatures on the cooler side while also
resulting in PW percentiles being below IVT percentiles.
Nonetheless, with plenty of shear and moisture advection fueling
storm potential, SPC has a day 4 slight risk over most of the Quad
State, fairly rare for a risk area that far out this time of
year.

Lingering PoPs remain with this system into Thursday, a time
duration that might be reduced as the timing comes into better
focus. A chance of showers and storms is in the forecast for
Friday and Saturday as models generally agree on a northern system
that may not make it this far south, and some amount of smaller
scale southern development which might not make it this far north.
Temperatures are forecast to be below normal this week,
particularly for the highs which are forecast to be in the 80s
throughout.

&&

.AVIATION...
Issued at 1243 AM CDT Mon Aug 7 2023

Convection ahead of a frontal boundary is sinking east-southeast
overnight. Uncertainty exists in how far south it will develop
into west Kentucky. Current expectations are it will largely move
out by 09z though. Winds become WNW tomorrow with sustained winds
increasing to 12-14 kts and gusts of 18-22 kts expected. MVFR cigs
are depicted to expand southeastward into the cwa during the
morning, mainly impacting KMVN and possibly KEVV. Locations
further south should remain low VFR. A few light showers may occur
during the day. Skies clear by evening as winds slacken off and
become light/variable by the end of the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...SP
SHORT TERM...ATL
LONG TERM...ATL
AVIATION...SP
Hazardous weather outlook, Aug 6, 7:57 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
857 PM CDT Sun Aug 6 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-080200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
857 PM CDT Sun Aug 6 2023 /957 PM EDT Sun Aug 6 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Tornado Watch has been issued for portions of southern Illinois
and southwest Indiana. Severe thunderstorms are possible late this
evening into the early overnight hours. Damaging winds, large
hail, and a few tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances of thunderstorms will return to the forecast late Tuesday
night over southeast Missouri and then spread over the entire area
for Wednesday and Thursday. Severe storms with widespread damaging
winds will be possible on Wednesday. Otherwise, locally heavy
rainfall and lightning will be the primary concerns.

Small chances of thunderstorms will continue over portions of the
region Friday and Saturday. Locally heavy rainfall and lightning
will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of severe weather this evening are appreciated.
Spotter activation may be required again on Wednesday.

In the hours before

Local storm report, Aug 6, 10:48 PM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1148 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     Tstm Wnd Dmg     Fairfield               38.38N 88.37W
08/06/2023                   Wayne              IL   Trained Spotter

            Lots of limbs down, and some power outages.

&&

RST
Special weather statement, Aug 6, 11:03 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
1203 AM CDT Mon Aug 7 2023

INZ081-082-085>088-070545-
Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-Spencer IN-Pike IN-
1203 AM CDT Mon Aug 7 2023

...Strong thunderstorms will impact portions of Warrick, northern
Vanderburgh, northwestern Spencer, southeastern Gibson, east central
Posey and southeastern Pike Counties through 1245 AM CDT/145 AM
EDT/...

At 1203 AM CDT/103 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northwest of
Lynnville to near Darmstadt to near New Harmony. Movement was east at
30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Lynnville around 1215 AM CDT.

Other locations in the path of these storms include Chandler,
Boonville, Darmstadt, Melody Hill, Dale and Folsomville.

This includes the following highways...
 Interstate 69 in Indiana between Mile Markers 10 and 26.
 Interstate 64 in Indiana between Mile Markers 23 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CDT/500 AM EDT/ for
southwestern Indiana.

&&

LAT...LON 3797 8708 3801 8752 3808 8785 3812 8768
      3826 8741 3825 8707 3820 8707 3820 8688
TIME...MOT...LOC 0503Z 272DEG 28KT 3824 8740 3812 8760 3808 8796

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DW
Local storm report, Aug 7, 12:13 AM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
113 AM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     Tstm Wnd Dmg     Eldorado                37.81N 88.44W
08/07/2023                   Saline             IL   Law Enforcement

            Tree down on trailer on Dewey Street. Power
            lines down in town.

&&

SP
Local storm report, Aug 7, 12:14 AM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
114 AM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     Tstm Wnd Dmg     Ridgway                 37.80N 88.26W
08/07/2023                   Gallatin           IL   Law Enforcement

            Numerous reports of trees and power lines
            down in Gallatin County. Nearly 900
            customers without power.

&&

SP
Local storm report, Aug 7, 12:19 AM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
119 AM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     Tstm Wnd Dmg     Eldorado                37.81N 88.44W
08/07/2023                   Saline             IL   Law Enforcement

            Tree fell through a residences roof on
            Raleigh Road.

&&

SP
Special weather statement, Aug 7, 12:24 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
124 AM CDT Mon Aug 7 2023

INZ081-082-070700-
Gibson IN-Pike IN-
124 AM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northeastern Gibson
and western Pike Counties through 200 AM CDT/300 AM EDT/...

At 124 AM CDT/224 AM EDT/, Doppler radar was tracking a strong
thunderstorm over Patoka, or near Princeton, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Princeton around 130 AM CDT.

Other locations in the path of this storm include Oakland City and
Petersburg.

This includes Interstate 69 in Indiana between Mile Markers 31 and
43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CDT/500 AM EDT/ for
southwestern Indiana.

&&

LAT...LON 3828 8731 3833 8772 3842 8772 3843 8766
      3845 8767 3846 8766 3844 8763 3845 8760
      3850 8758 3849 8755 3850 8754 3849 8750
      3850 8749 3850 8728
TIME...MOT...LOC 0624Z 275DEG 34KT 3841 8764

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
August 7, 12:45 AM CST
Where
Henderson County, 4 mi N of Robards
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.728, -87.550

Several large trees measuring one to two feet in diameter were snapped about 50 feet above the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117275.